Florida, 2005

Storm Surge in Florida, August 28 to 29, 2005

August 28 to 29, 2005 · NWS TAE · 1 event in 1 county or zone

A storm surge of one to two feet above normal high tide was observed along coastal Dixie County. Reported by the Dixie County EMA.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A storm surge of one to two feet above normal high tide was observed along coastal Dixie County. Reported by the Dixie County EMA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 28, 8:10 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 28, 8:10 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
910 PM EDT SUN AUG 28 2005

.UPDATE...
RADAR IMAGES SHOW A SPIRAL BAND MOVING N OVER OUR WRN WATERS TOWARDS
OUR ERN FL PANHANDLE ZONES. THERE IS ROTATION DETECTED IN SOME OF
THE EMBEDDED CELLS BUT THEIR MOTION IS TOWARDS THE W-NW INTO THE
TORNADO WATCH AREA LOCATED JUST W OF OUR ZONES WHERE THE BETTER 0-1
KM SHEAR PROFILES ARE LOCATED.

&&

.SHORT TERM...
MOST CHANGES THIS UPDATE ARE EXPECTED TO BE COSMETIC. WE PLAN TO
UPDATE THE HIGH SURF ADVISORY BY 1030 PM EDT...AND WILL KEEP THE
SAME ZONES THAT ARE IN THE COASTAL FLOOD WARNING. HOWEVER...WE ARE
MOSTLY CONCERNED ABOUT THE SURF IMPACTS NO FARTHER E THAN FRANKLIN
COUNTY. THIS IS BECAUSE THERE SHOULD BE A LIMITED FETCH OVER
APALACHEE BAY WITH THE ELY FLOW. THIS COMBINED WITH THE VERY SHALLOW
WATERS THAT EXIST IN THE BAY SHOULD PRECLUDE LARGE BREAKING WAVES.
WILL THEREFORE HIGHLIGHT THE MAIN THREAT BEING FARTHER W.

&&

.MARINE...
BUOYS CONTINUE TO SHOW VERY HIGH SEAS WITH A GRADUAL INCREASE IN
WINDS. NO SIGNIFICANT CHANGES ARE PLANNED AT THIS TIME.

&&

.AVIATION...
SCT SHRA/TSRA IN ASSOCIATION WITH THE OUTER BANDS OF HURRICANE
KATRINA WILL IMPACT ALL TAF SITES OVERNIGHT WITH LOCAL MVFR/IFR
CONDITIONS. SOME SFC WND GUSTS TO TROPICAL STORM FORCE ARE LIKELY IN
THE HEAVIER BANDS ESPECIALLY AT PFN. WINDY CONDITIONS WITH
SHRA/TSRA WILL CONTINUE ACROSS THE AREA ON MONDAY AS KATRINA MAKES
LANDFALL IN SE LA.

&&

.HYDROLOGY...
IN THE SHORT TERM...WE ARE PONDERING WHETHER TO EXPAND THE FLOOD
WATCH EASTWARD INTO OUR GA AND FL BIG BEND ZONES. AGREE WITH THE JAX
CHAT ROOM DIALOGUE WE SAW SUGGESTING THAT WE COULD PROBABLY HOLD OFF
UNTIL THE 4 AM PACKAGE UNTIL MAKING A DECISION. FOR THE LONGER
TERM...PLEASE REFER TO THE HYDROLOGIC OUTLOOK (MIAESFTAE, WMO HEADER
FGUS72 KTAE) FOR A DETAILED DISCUSSION ON THE EXPECTED IMPACTS FROM
KATRINA. ESSENTIALLY...ONLY MINOR RIVER FLOODING IS EXPECTED AT THIS
TIME... WITH A GREATER THREAT FOR FLOODING IN THE FLASHIER SMALL
STREAMS AND OTHER POOR DRAINAGE AREAS IN AREAS THAT ARE AFFECTED BY
A PERSISTENT FEEDER BAND.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES:
     COFFEE...DALE...GENEVA...HENRY...AND HOUSTON.
GA...NONE.
FL...FLOOD WATCH UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES:
     BAY...CALHOUN...COASTAL WALTON...GULF...HOLMES...INLAND
     WALTON...JACKSON...AND WASHINGTON.

     INLAND TROPICAL STORM WARNING UNTIL 4 PM MONDAY FOR THE
     FOLLOWING ZONES: BAY...COASTAL WALTON...AND GULF.

     TROPICAL STORM WARNING FROM DESTIN TO INDIAN PASS.

     HIGH SURF ADVISORY UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES:
     DIXIE...FRANKLIN...JEFFERSON...TAYLOR...AND WAKULLA.

     COASTAL FLOOD WARNING UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES:
     DIXIE...FRANKLIN...JEFFERSON...TAYLOR...AND WAKULLA.

     SMALL CRAFT ADVISORY FROM THE MOUTH OF THE SUWANNEE RIVER TO
     APALACHICOLA OUT TO 60 NAUTICAL MILES.

&&

TJT

In the hours before

Special weather statement, Aug 28, 4:16 PM EST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
516 PM EDT SUN AUG 28 2005

FLZ017-GAZ157-282200-
DECATUR-LEON-
516 PM EDT SUN AUG 28 2005

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DECATUR COUNTY IN
GEORGIA AND LEON COUNTIES IN FLORIDA...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF TALLAHASSEE...MOVING
NORTHWEST AT 20 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING HEAVY DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

THIS STORM IS CAPABLE OF PRODUCING WINDS OF 30 TO 40 MPH...VERY
HEAVY DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND
LOW LYING AREAS...AND IS ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO
GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF
NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

24-BLOCK
Special weather statement, Aug 28, 5:35 PM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
635 PM EDT SUN AUG 28 2005

FLZ018-019-282300-
JEFFERSON-MADISON-
635 PM EDT SUN AUG 28 2005

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR JEFFERSON AND MADISON
COUNTIES...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF MADISON...MOVING NORTHWEST
AT 20 MPH. THIS STORM MAY CLIP NORTHEAST MOST JEFFERSON COUNTY.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
OCCASIONAL LIGHTNING AND BRIEF HEAVY DOWNPOURS.

24-BLOCK
Special weather statement, Aug 28, 6:17 PM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
717 PM EDT SUN AUG 28 2005

GAZ157>159-290000-
BROOKS-GRADY-THOMAS-
717 PM EDT SUN AUG 28 2005

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BROOKS...GRADY AND
THOMAS COUNTIES...

AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF QUITMAN...MOVING NORTHWEST AT
25 MPH. THIS STORM WILL AFFECT THOMASVILLE SHORTLY.

THIS STORM IS CAPABLE OF PRODUCING WINDS OF 30 TO 40 MPH...TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS...AND IS ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

8-JAMSKI
Special weather statement, Aug 28, 6:55 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
755 PM EDT SUN AUG 28 2005

GAZ123-125-144-145-290100-
BAKER-CALHOUN-DOUGHERTY-MITCHELL-
755 PM EDT SUN AUG 28 2005

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BAKER...CALHOUN...
DOUGHERTY AND MITCHELL COUNTIES...

AT 753 PM EDT(653 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM ABOUT 5 MILES EAST OF CAMILLA...
MOVING NORTHWEST AT 30 MPH.

WINDS GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS
ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

8-JAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 storm surge/tide. Local standard time, as filed.

Storm Surge/Tide, Dixie

When
August 28, 10:00 PM EST to August 29, 5:00 AM EST
Where
Dixie forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
29.581, -83.187 (the zone’s center; the record gives no point)

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, August 2005The 2005 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471190.